Michigan, 2004

Hail and Damaging Wind in Michigan, June 14, 2004

June 14, 2004 · NWS MQT · 3 events in 1 county or zone

A cold front passed across Upper Michigan on June 14, generating scattered showers and thunderstorms. A few of the storms in Delta County became severe in the afternoon with damaging winds and nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front passed across Upper Michigan on June 14, generating scattered showers and thunderstorms. A few of the storms in Delta County became severe in the afternoon with damaging winds and nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 14, 3:01 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 14, 3:01 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EDT MON JUN 14 2004

.DISCUSSION...
MAIN CONCERN IS WITH THE POTENTIAL OF SHOWERS AND THUNDERSTORMS OVER
UPPER MICHIGAN.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A BROAD LONGWAVE TROUGH OVER
MUCH OF CENTRAL CANADA AND A ZONAL FLOW ACOSS NORTHERN CONUS. A
115KT UPPER LEVEL JET MAX IS OVER SOUTHERN MINNESOTA AND NORTHERN
WISCONSIN. A WEAK SHORTWAVE CAUGHT IN THIS ZONAL FLOW RACED WEST AND
CENTRAL U.P. THE SHORTWAVE GENERATED SCATTERED SHOWERS OVER THE U.P.
THIS AFTERNOON. ANOTHER RAPIDLY MOVING WEAK SHORTWAVE IS OVER
MINNESOTA FOLLOWED BY ANOTHER OVER MONTANA. SURFACE ANALYSIS SHOWING
A BOARD RIDGE OVER CENTRAL CANADA PUSHING A COLD FRONT ACOSS LAKE
SUPERIOR. TO THE SOUTH A LOW IS OVER NORTHWEST INDIANA AND DRAWING
WARM MOIST AIR INTO THE OHIO VALLEY AND LOWER MICHIGAN. SURFACE DEW
POINTS HAVE CLIMBED INTO THE UPPER 50S ACROSS THE REGION. 305K
ISENTROPIC ANALYSIS INDICATE ASCENT OVER CENTRAL LAKE SUPERIOR AND
TO THE SOUTHEAST OF THE FORECAST AREA. THE CONDENSATION PRESSURE
DEFICT AT 305K IS AROUND 75MB. ONE BRANCH OF THE LOW LEVEL JET IS
OVER LAKE ERIE AND THE NORTH BRANCH IS OVER EASTERN U.P.

THE SHORTWAVE OVER MINNESOTA WILL MOVE TO CENTRAL UPPER MICHIGAN
LATE TONIGHT. A SURFACE RIDGE WILL SLIDE INTO THE UPPER GREAT LAKES
REGION. THE COLD FRONT WILL REACH NORTHERN LOWER MICHIGAN BY
SUNRISE. SBCAPE AND MUCAPE VALUES ARE GENERALLY AROUND 200 J/KG OR
LESS. CONDITIONS SHOULD REMAIN DRY OVERNIGHT.

ANOTHER SHORTWAVE WILL TREK INTO THE FORECAST AREA ON TUESDAY. MEAN
SURFACE-500MB RH WILL BE AROUND 50 PERCENT. Q-VECTORS CONVERGENCE
WILL INCREASE OVER THE FAR WEST PART OF THE FORECAST AREA...BUT
MARGINAL OVER THE REST OF THE CWA. THE SURFACE LOW WILL MVOE INTO
WESTERN ONTARIO DRAGGING A COLD FRONT INTO MINNESOTA AND WESTERN
IOWA. SHOWERS AND THUNDERSTORMS SHOULD SPREAD INTO THE WESTERN CWA
BY LATE AFTERNOON.

THE SHORTWAVE WILL MOVE ACROSS UPPER MICHIGAN ON TUESDAY NIGHT AND
WEDNESDAY. Q-VECTOR CONVERGENCE WILL INCREASE AND ISENTROPIC LIFT.
THE MEAN SURFACE-500MB RH WILL INCREASE TO >80 PERCENT. THE SURFACE
COLD FRONT WILL LIKEWISE MOVE ACROSS THE FORECAST AREA. CONDENSATION
PRESSURE DEFICIT WILL LOWER TO 30 MB.

ALL MODELS AGREE ON A CLOSED MID LEVEL LOW OVER OVER NORTHERN CANADA
WEDNESDAY NIGHT. ETA DEPICTS ANOTHER LOW OVER JAMES BAY. GFS/ECMWF
ONLY DEPICTS A SHORTWAVE IN THAT AREA. ALL MODEL FAVOR A SHORTWAVE
EXTENDING FROM THE LOW OR SHORTWAVE BACK INTO THE FORECAST AREA. THE
UKMET IS WEAKEST AND SLOWEST IN THE MOVEMENT OF THIS SHORTWAVE.
PREFER THE CONSENSUS. SURFACE PROJECTIONS SHOW A LOW OVER SOUTHERN
MANITOBA WITH A COLD FRONT STRETCHING WEST AND RIDGE OVER THE UPPER
GREAT LAKES. THE MEAN RH SUGGEST THAT THE AIR MASS WILL BE FAIRLY
DRY. THUS IN SPITE OF THE INSTABILITY ALOFT...SURFACE FEATURE AND
LACK OF MOISTURE WILL KEEP PRECIPITATION OUT. A MID LEVEL RIDGE WILL
SWING ACROSS THE FORECAST AREA ON THURSDAY AS THE COLD FRONT MOVES
THROUGH NORTHERN MINNESOTA. ANOTHER SHORTWAVE WILL MOVE ACROSS THE
FORECAST AREA ON THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT TRACKS
ACROSS THE UPPER MICHIGAN. ECMWF/GFS SHOWING ANOTHER WEAK SHORTWAVE
WILL SWING ACROSS THE ONTARIO AND SKIRT THE U.P. ON FRIDAY NIGHT AND
SATURDAY. MEANWHILE...AT THE SURFACE A RIDGE WILL BE OVER THE AREA
ALONG WITH LOW RH. THUS DO NOT EXPECT ANY PRECIPITATION DURING THAT
PERIOD. ECMWF/GFS SHOWING A CLOSED LOW AND ACCOMPANY SURFACE
REFLECTION WILL ROTATE SLOWLY THROUGH THE FORECAST AREA LATE SUNDAY
NIGHT AND MONDAY. THUS LOOKING FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Jun 14, 3:32 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
432 AM EDT MON JUN 14 2004

MIZ001>007-009>014-084-085-151200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
428 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THERE WILL BE SCATTERED THUNDERSTORMS OVER CENTRAL U.P. EARLY THIS
EVENING. A FEW STORMS COULD CONTAIN SMALL HAIL...BRIEF HEAVY RAIN
AND WIND GUSTS TO 40 MPH.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The radar

The Marquette radar (KMQT), 81 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delta

When
June 14, 3:22 PM EST
Where
Delta County, 19 mi NE of Rapid River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.117, -86.683

Nickle sized hail was reported.

Thunderstorm Wind, Delta

When
June 14, 3:22 PM EST
Where
Delta County, 19 mi NE of Rapid River
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.117, -86.683

A 15 inch diameter tree was blown down.

Hail, Delta

When
June 14, 3:25 PM EST
Where
Delta County, 9 mi N of Rapid River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.050, -86.967

Nickle sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405593, 5405595, 5405594.